Territory Stories

NT trends in ecstasy and related drug markets 2011 : findings from the Ecstasy and Related Drugs Reporting System (EDRS)

Details:

Title

NT trends in ecstasy and related drug markets 2011 : findings from the Ecstasy and Related Drugs Reporting System (EDRS)

Collection

NT trends in ecstasy and related drug markets; Reports; PublicationNT

Date

2011

Description

Made available via the Publications (Legal Deposit) Act 2004 (NT).

Notes

Date:2011; Australian drug trends series No. 80

Language

English

Subject

Drug abuse surveys -- Northern Territory -- Periodicals; Ecstasy (Drug) -- Northern Territory -- Periodicals; Drug abuse -- Northern Territory -- Periodicals

Publisher name

National Drug and Alcohol Research Centre, University of New South Wales

Place of publication

Sydney (N.S.W)

ISBN

9780733430206

Copyright owner

Check within Publication or with content Publisher.

Parent handle

https://hdl.handle.net/10070/242182

Citation address

https://hdl.handle.net/10070/610318

Page content

63 6 HEALTH-RELATED TRENDS ASSOCIATED WITH DRUG USE Key Points Twenty-one percent of the sample had overdosed on heroin at least once in their lives but only two participants reported a heroin overdose within the past year. Eighteen percent of the sample had overdosed on a drug other than heroin, and of those 44% had overdosed within the past year. Four percent of the sample reported current treatment (12% in 2010). The proportion of participants reporting attendance at treatment in the preceding six months was also low and equivalent to 2010 treatment attendance rates. NT Department of Health data show an increase from 2010 in closed episodes of treatment for heroin, methamphetamine, cannabis and morphine. Conversely, there was a decrease from 2010 levels for closed episodes of treatment for cocaine, ecstasy and benzodiazepines. Sharing of injecting equipment rates were similar to 2010, with spoons/mixing containers again the injecting equipment most commonly shared. Location of last injection was mainly in a private home with needles sourced almost exclusively from a Needle and Syringe Program. There were more notifications of new cases of hepatitis B (HBV) and hepatitis C (HCV) in 2011 than in the previous year. HCV notification rates continue to be far higher than HBV notifications rates. HIV notifications in 2010 decreased to 6 (16 in 2009) with 2011 figures as yet unavailable. The finger-prick survey carried out in Darwin and Alice Springs did not identify any individuals with HIV antibodies in the most recent (2010) sample while HCV antibody prevalence increased. Scarring/bruising and difficulty injecting were again identified as the main injectionrelated problems in the month prior to interview. Twenty-seven percent of the sample reported experiencing a mental health problem in the six months prior to interview, with depression and anxiety again the most frequent mental health problems reported. Forty-eight percent of participants had high or very high levels of distress as measured by the Kessler Psychological Distress Scale (K10). More than half the participants had driven a car within the preceding six months and, of these, 76% had driven under the influence of drugs, mainly morphine and cannabis. 6.1 Overdose and drug-related fatalities 6.1.1 Heroin Twenty-one percent of the 2010 IDRS sample had overdosed on heroin at least once in their lives, two within one year of the interview but none within the month prior to interview. Fiftytwo percent of this group reported receiving Narcan on the occasion of their last overdose. 6.1.2 Other drugs Eighteen participants (18% of the sample) reported ever overdosing on a drug other than heroin, on a median of one occasion within a median of 24 months prior to the interview (range of one month to 360 months). Eight participants (44% of those who had ever overdosed on another drug) had overdosed within 12 months prior to the interview. Four percent had overdosed on benzodiazepines, 2% had overdosed on morphine and 2% on other opiates (Table 52). One respondent had received CPR, two had received Narcan, four were attended by ambulance, two were admitted to an ED, one attended a drug health service and one used a drug phone information service.


Aboriginal and Torres Strait Islander people are advised that this website may contain the names, voices and images of people who have died, as well as other culturally sensitive content. Please be aware that some collection items may use outdated phrases or words which reflect the attitude of the creator at the time, and are now considered offensive.

We use temporary cookies on this site to provide functionality.
By continuing to use this site without changing your settings, you consent to our use of cookies.